Chocolate poisoning is a risk to the family dog at Christmas, say vets.
They warn that dogs are four times more likely to fall ill from eating chocolate at this time of year.
A study found hundreds of cases of dogs needing veterinary treatment after stealing chocolate Santas, selection boxes, chocolate oranges and even a mug of hot chocolate.
Vets are trying to get the message across that the confectionery should be kept out of reach of the family pet.
While dogs like the taste of chocolate, it can make them ill, even in small quantities.
''The take home message is firstly to make sure that people recognise that chocolate is a potential problem and to be vigilant with their chocolate gifts over the holiday period,'' said Dr Philip Jones, lecturer in veterinary epidemiology and public health at the University of Liverpool.
''If their dog does get access... to make sure that they contact their veterinary surgeon.
''And also before they contact their veterinary surgeon to have an estimate of how much chocolate and what type of chocolate the dog has eaten.''
The chemical theobromine, found in cocoa beans, is broken down more slowly in dogs. This can lead to sickness, increased heart rate, agitation, seizure, and, occasionally, death.
Electronic health records from 200 veterinary practices - about 10% of the total number in the UK - were analysed for the study, between 2012 and 2017.
The research found chocolate intoxication was four times more likely at Christmas than on a normal day. The risk was half that at Easter, but there was no difference on Valentine's Day and Halloween.
Vomiting was the most common symptom of chocolate poisoning, followed by agitation and increased heart rare.
Younger dogs were more likely to snaffle chocolate and fall ill. In most cases, only small amounts were consumed. However, there were exceptions, such as when a dog ate a large number of Easter eggs hidden in a garden for a children's party.
Treatment for poisoning depends on the amount of time that has passed since the dog ate.
The dog may be given medicine to induce vomiting and activated charcoal to stop further absorption of the toxic substance.
The dog may then need fluid therapy and further medication to combat toxic effects on the heart.
The study is published in the journal, Veterinary Record.
Follow Helen on Twitter.